Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Milwaukee, WI

May 17, 20175 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2017, 8:20 PM CDT for 5 counties in Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 8:20 PM CDT (01:20 UTC)
Expired
May 17, 2017, 9:00 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 103 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:34 PM CDTTSTM WND DMG3 E Argyle, WISIX TREES DOWN.
May 17, 8:59 PM CDTTSTM WND DMG1 Sw Madison, WIA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS53 KMKX 180120
SVRMKX
WIC025-045-049-065-105-180200-
/O.NEW.KMKX.SV.W.0048.170518T0120Z-170518T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
820 PM CDT WED MAY 17 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in south central Wisconsin...
  Green County in south central Wisconsin...
  Eastern Iowa County in south central Wisconsin...
  Western Rock County in south central Wisconsin...
  Dane County in south central Wisconsin...

* Until 900 PM CDT

* At 819 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Spring Green to near
  Blanchardville to Warren, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Madison, Sun Prairie, Stoughton, Waunakee, Verona, Oregon, Monona, 
  Mount Horeb, Evansville, Sauk City, Deforest, Cross Plains and 
  Belleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Wisconsin.

LAT...LON 4251 9026 4288 9011 4315 9008 4315 9005
      4320 8999 4320 8985 4324 8980 4326 8974
      4329 8971 4328 8926 4295 8918 4250 8932
TIME...MOT...LOC 0119Z 262DEG 31KT 4322 8994 4289 8989 4248 9001 

HAIL...1.00IN
WIND...60MPH
 
$$

BSH
3 follow-up statements
681 
WWUS53 KMKX 180130
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
830 PM CDT WED MAY 17 2017

WIC025-045-049-065-105-180200-
/O.CON.KMKX.SV.W.0048.000000T0000Z-170518T0200Z/
Lafayette WI-Green WI-Iowa WI-Rock WI-Dane WI-
830 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LAFAYETTE...GREEN...EASTERN IOWA...WESTERN ROCK AND DANE
COUNTIES...

At 829 PM CDT, severe thunderstorms were located along a line
extending from near Mazomanie to 6 miles northeast of Blanchardville
to near Nora, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. Trees and powerlines were down in 
         Dodgeville and Mineral Point at 756 pm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Monroe, Verona, Oregon, McFarland, Monona, Mount Horeb, Windsor,
Evansville, Sauk City, Brodhead, Darlington, Deforest, Cross Plains
and Belleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across southwest Wisconsin. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 1100 PM CDT for south central
Wisconsin.

LAT...LON 4251 9026 4288 9011 4315 9008 4315 9005
      4320 8999 4320 8985 4324 8980 4326 8974
      4329 8971 4328 8926 4295 8918 4250 8932
TIME...MOT...LOC 0129Z 262DEG 31KT 4323 8985 4290 8981 4249 8993 

HAIL...1.00IN
WIND...60MPH
 
$$

HALBACH
683 
WWUS53 KMKX 180141
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
841 PM CDT WED MAY 17 2017

WIC025-045-049-065-105-180200-
/O.CON.KMKX.SV.W.0048.000000T0000Z-170518T0200Z/
Lafayette WI-Green WI-Iowa WI-Rock WI-Dane WI-
841 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LAFAYETTE...GREEN...EASTERN IOWA...WESTERN ROCK AND DANE
COUNTIES...

At 840 PM CDT, severe thunderstorms were located along a line
extending from near Sauk City to near Verona to near Monroe, moving
east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. At 756 pm, damaging winds were reported 
         in Darlington and Mineral Point. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Monroe, Verona, Oregon, McFarland, Monona, Mount Horeb, Windsor,
Evansville, Sauk City, Brodhead, Darlington, Deforest, Cross Plains
and Belleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across southwest Wisconsin. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 1100 PM CDT for south central
Wisconsin.

LAT...LON 4251 9026 4288 9011 4315 9008 4315 9005
      4320 8999 4320 8985 4324 8980 4326 8974
      4329 8971 4328 8926 4295 8918 4250 8932
TIME...MOT...LOC 0140Z 248DEG 37KT 4326 8962 4294 8959 4256 8973 

HAIL...1.00IN
WIND...70MPH
 
$$

HALBACH
847 
WWUS53 KMKX 180152
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
852 PM CDT WED MAY 17 2017

WIC025-045-049-065-105-180200-
/O.CON.KMKX.SV.W.0048.000000T0000Z-170518T0200Z/
Lafayette WI-Green WI-Iowa WI-Rock WI-Dane WI-
852 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN LAFAYETTE...GREEN...SOUTHEASTERN IOWA...WESTERN ROCK AND
DANE COUNTIES...

At 852 PM CDT, severe thunderstorms were located along a line
extending from near Lodi to near Fitchburg to near Monroe, moving
east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Monroe, Verona, Oregon, McFarland, Monona, Mount Horeb, Windsor,
Evansville, Sauk City, Brodhead, Deforest, Cross Plains, Belleville
and New Glarus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for south central
Wisconsin.

LAT...LON 4251 9007 4326 8974 4329 8971 4328 8926
      4295 8918 4250 8932
TIME...MOT...LOC 0152Z 262DEG 31KT 4327 8949 4295 8946 4257 8960 

HAIL...0.88IN
WIND...60MPH
 
$$

HALBACH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:54 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 17, 5:54 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
554 PM CDT Wed May 17 2017

.AVIATION(00Z TAFS)...Tight pressure gradient ahead of low
pressure moving through western Iowa will continue to generate
strong gusty winds for 1-2 more hours before insolation weakens.
Otherwise, scattered strong to severe thunderstorms will affect
south central WI this evening, and possible southeast Wisconsin
late in the evening.

&&

.PREV DISCUSSION... (Issued 235 PM CDT WED MAY 17 2017)

TONIGHT AND THURSDAY - Forecast Confidence...Medium.

The focus through the evening hours will be on the potential for
severe thunderstorms. Not much has changed with the setup, with
plenty of moisture, instability, and wind flow with strong low
pressure approaching from the southwest. The main severe threat
through the afternoon hours will be wind/hail. Wind shear will be
stronger toward the evening hours, increasing the potential for a
tornado threat.

Meso models show the western half of the forecast area to have the
best potential for storms through the late afternoon and already
seeing a few storms in the west. Some questions as to areal extent
and coverage of storms through late afternoon, with a couple models
showing a farther eastward extent of scattered storms. A more
focused line of storms is likely during the evening hours, moving in
from the southwest, then spreading eastward by late evening. Models
continue to show somewhat of a weakening trend toward Lake Michigan.

Storms are expected to wind down by midnight, with a few showers
lingering overnight in the northwest toward the low. A round of
light showers is possible tomorrow, from mid morning into the
afternoon as a cold front drops through the area. Temps will likely
cool behind the front from northwest to southeast from late morning
into the afternoon.

THURSDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.

Showers and t-storms expected to return to southern WI later Friday
night into Saturday as upper ridge slides off to the east and low
pressure over the southwest fills and gets ejected northeast into
the central and northern Plains.  Short wave reamplifies and takes
on slight negative tilt as it progresses through the northern Plains
and re-energizes late in the period. Will continue likely wording
for later Friday night into Saturday when axis of strong low level
jet passes across southern WI, in rough timing with potential
mesoscale convective eddy generated by upstream plains convection.

EXTENDED PERIOD...

SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium.

Cooler weather is expected early in the period as the main rain area
moves off to the northeast.  Differences in extended guidance on the
strength and timing of upper low over southern Canada through early
next week.  However Medium range guidance in somewhat agreement on
short wave trof rotating around upper low across the Upper Midwest
around Tuesday or Wednesday bringing another chance of showers and
storms to the area.

AVIATION (18Z TAFS)...

A couple more rounds of storms are expected this afternoon and
evening ahead of approaching low pressure. Some of the storms may be
severe. A few showers may linger past midnight, with another round
of showers possible tomorrow as the cold front slides through. The
showers tomorrow will be on the light side.

Low level wind shear looks possible again tonight...from around
mid/late evening through late tonight.

Outside of lower visibilities in thunderstorms, mainly VFR
conditions are expected into tonight. Will likely see lower ceilings
tomorrow near and behind the advancing cold front.

MARINE...

Southerly winds will remain gusty through Thursday, veering to the
southwest by Thursday morning. With little to no onshore component
to the winds, waves should generally stay in the 3 to 5 foot range
through Thursday afternoon.

After a brief break, will likely see winds/waves pick back up
Thursday evening into Friday. Another Small Craft Advisory will
probably be needed.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 PM CDT Thursday for LMZ643>646.

&&

Tonight/Thursday and Marine...DDV
Thursday Night through Wednesday/Aviation...MBK
Hazardous weather outlook, May 17, 3:19 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Wed May 17 2017

WIZ046-047-051-052-056>060-062>072-182030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

Scattered to numerous thunderstorms are expected over south
central Wisconsin through this evening with a chance for
thunderstorms in the southeast. The period of greatest concern
for severe thunderstorms is late this afternoon into the early
evening especially across south central Wisconsin where there is a
greater risk of tornadoes, large hail and damaging winds.

A tornado watch is in effect until 10 pm CDT for south central
Wisconsin along and west of a line from Fond du Lac to Jefferson
to Janesville.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-182030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late this Afternoon and Tonight

A small craft advisory remains in effect for breezy southerly
winds.

There is a chance of thunderstorms late this afternoon and
evening. An isolated thunderstorm may produce large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The small craft advisory remains in effect through Thursday
afternoon for breezy southerly winds.

Northeast winds may reach Small Craft Advisory levels again
Thursday night into early Friday.

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, May 17, 7:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
754 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     1 SE MILTON             42.77N 88.93W
05/17/2017                   ROCK               WI   PUBLIC

            LARGE BRANCHES DOWN ON POWER LINES NEAR
            SOUTH MILTON AND SHOPIERE ROAD.

&&

MRC
Local storm report, May 17, 7:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
756 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     WHITEWATER              42.84N 88.74W
05/17/2017                   WALWORTH           WI   PUBLIC

            NUMEROUS TREES AND TREE LIMBS DOWN IN
            WHITEWATER. RELAYED VIA SOCIAL MEDIA AND
            AMATEUR RADIO.

&&

MRC
Local storm report, May 17, 8:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     1 NW BELMONT            42.75N 90.34W
05/17/2017                   LAFAYETTE          WI   911 CALL CENTER

            TREES DOWN ALONG STATE HWY 126.

&&

MRC
Local storm report, May 17, 8:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
804 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 NW MINERAL POINT      42.89N 90.23W
05/17/2017  M54 MPH          IOWA               WI   AWOS

&&

MRC
Local storm report, May 17, 8:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
809 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     3 SSW OCONOMOWOC LAKE   43.06N 88.47W
05/17/2017                   WAUKESHA           WI   AMATEUR RADIO

            NUMEROUS TREES DOWN NEAR HWY 67 AND I-94.

&&

MRC
Local storm report, May 17, 8:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
816 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 SSE FORT ATKINSON     42.88N 88.82W
05/17/2017                   JEFFERSON          WI   PUBLIC

            SIX INCH DIAMETER TREE LIMB DOWN. PEA SIZE
            HAIL.

&&

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:11 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Washington, Waukesha34 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha16 min
May 17, 7:27 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette33 min
May 17, 7:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Green, Iowa, Lafayette, Sauk36 min
May 17, 8:14 PM CDTSpecial Marine WarningMKX31 min
May 17, 8:22 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk38 min
May 17, 8:53 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock37 min
May 17, 8:55 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Green Lake, Marquette50 min
May 17, 9:22 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington38 min
May 17, 9:25 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock, Walworth, Waukesha35 min
May 17, 9:59 PM CDTSevere Thunderstorm WarningMKXRock, Walworth31 min
May 17, 10:24 PM CDTSpecial Marine WarningMKX51 min
May 17, 10:28 PM CDTSevere Thunderstorm WarningMKXWalworth32 min
May 17, 10:29 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine, Walworth, Waukesha46 min
May 17, 10:33 PM CDTTornado WarningMKXWalworth27 min
May 17, 10:36 PM CDTSpecial Marine WarningMKX84 min
May 17, 10:55 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth20 min
May 17, 11:53 PM CDTSpecial Marine WarningMKX67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.